Column

How cutting back on mood-altering medication may have given one patient his life back


Hester Wilson


9/05/2018 1:19:03 PM

Dr Hester Wilson, GP and Chair of the RACGP’s Specific Interests Addiction Medicine network, reflects on the challenges of helping a patient get off his long-term medications.

Looking for a brighter path; Dr Wilson’s patient felt a real sense of achievement when he successfully stopped taking olanzapine.
Looking for a brighter path; Dr Wilson’s patient felt a real sense of achievement when he successfully stopped taking olanzapine.

One of my patients – let’s call him George – first presented to me after the suicide by hanging of his partner of 10 years. George was in his late 40s and was, quite frankly, a mess.
 
He was deeply bereaved and wracked by guilt. In addition to losing his partner, his dog had recently died which meant he no longer had a reason to walk daily. He had experienced significant weight gain and now had a BMI of 32. He was drinking heavily and was tearful with low mood at presentation. 
 
George had been seeing a psychiatrist over the long term who had prescribed diazepam 30 mg and olanzapine 20 mg daily. He had been taking these for 30 years and was opioid dependent on a stable sublingual dose of buprenorphine/naloxone. George smoked 20–30 cigarettes a day, but had no ongoing injecting or other drug use.
 
After his psychiatrist retired, George found it difficult to access his medications. I could find no history to suggest an enduring psychotic illness so it was not clear why he had been prescribed olanzapine. George told me he was prescribed for anxiety and insomnia.
 
Olanzapine is sometimes used as a hypnotic, but the side-effect profile is such to make it not a great choice. On top of this, George’s long-term use of diazepam was likely affecting his mood, sleep and anxiety levels.
 
With his recent bereavement on top, it is not surprising George was a mess when he came to see me.
 
I agreed to take over his prescribing on the proviso that I reassess the best medications for him. I organised staged supply of his medications through his pharmacy, and arranged for inpatient alcohol detoxification.
 
After detoxification, George’s 25-year-old daughter moved in with him to help him adjust. He told me that he didn’t want to and couldn’t drink alcohol at home due to the presence of his daughter. His daughter got him cooking again, and helped him clean his home and throw out a significant amount of ‘junk’.
 
George had left school in Year 6 and had low levels of literacy and numeracy. I noted that he seemed slow to process information and wondered about a degree of intellectual disability. He didn’t seem to be psychologically minded at all, and I wondered how he would learn to cope without his ‘chemicals’.
 
George’s daughter accompanied him at one consultation, and she suggested that he had been much more active and alert in the past. I began wondering if the medications were affecting his cognition and decided that his current doses were no longer appropriate.
 
George told me he was prepared to try reducing his medications, but admitted that he’d tried it before and found himself unable to cope.
 
During our consultations, George found it difficult to sit still and would pace up and down the room or rock on his chair.
 
Working with his pharmacist and daughter, we slowly reduced his olanzapine intake, eventually cutting it out entirely. After this, George noticed that his weight had dropped by enough to let him fit back into his old clothes. His daughter had taken charge of their meals and was making sure he ate well. She also managed to coax him out of the house for walks along the nearby beach.
 
George felt a tremendous sense of achievement when he successfully stopped the olanzapine and realised he could do without it – and he felt better, too.
 
Our first step had been successful. But in our conversations about decreasing and eventually ceasing his diazepam, George would very quickly get overwhelmed by worry that he wouldn’t cope without this medication. He did tell me he wasn’t sleeping well with the pills and wondered if they were working.
 
George eventually agreed to try reducing his dose. We slowly cut the dose, first by 2 mg then 1 mg over a period of many months. He reported a period when he was more stressed and anxious, but felt that he was managing this okay.
 
When his daughter came in for another of George’s consultations, she had tears in her eyes and told me that she felt she had finally got her dad back. She said George used to have a fantastic sense of humour, but had lost that ability to find humour. He was back to his old ways, telling jokes and making snappy retorts to her.
 
George nodded. ‘She’s right,’ he told me. ‘I feel things again. I feel happy, I feel sad.’
 
He paused. ‘I still don’t sleep well, but it’s no worse than it was on the pills.’
 
George then looked at his daughter. ‘I couldn’t have done this without her,’ he said. ‘I’m not drinking, I’m not taking any pills, I’m walking every day and I’m planning to do a cooking course at TAFE.’
 
Now, there were many important factors in George’s presentation and it was clear his bereavement had affected his mental health. He also had the strong support of his daughter. But, even so, I can’t help thinking that stopping his sedating antipsychotic and benzodiazepine had been a major change, effectively unlocking his ability to think – and helping him regain his sense of humour.
 
Every time I see George these days, he asks if he can tell me a joke, a twinkle evident in his eye. He talks enthusiastically about how he’s an old dog who learnt new tricks, and about his new dog, who he’s teaching to do old tricks.



drugs-of-dependence general-practice medication-dependence





Comments



 Security code